Florida, 2012Damaging Winds and Heavy Rain in Florida, September 18, 2012
September 18, 2012 · NWS JAX · 3 events in 3 counties and zones
A pre-frontal line of showers and storms moved across northeast Florida during the morning and early afternoon. Scattered severe storms developed under low level shear of 20-30 kts below 2 kft and high instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal line of showers and storms moved across northeast Florida during the morning and early afternoon. Scattered severe storms developed under low level shear of 20-30 kts below 2 kft and high instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 18, 1:51 AM EST, 6 hours 29 minutes earlier.
Area forecast discussion, Sep 18, 1:51 AM EST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 AM EDT TUE SEP 18 2012
.SHORT TERM /THROUGH WEDNESDAY/...
A COOL FRONTAL BOUNDARY IS PROGGED TO MOVE SOUTHEAST OVER SOUTHEAST
GEORGIA LATE THIS AFTERNOON...THEN SLOW DOWN AND DISSIPATE AS IT
MOVES NEAR THE GA/FL BORDER DURING THE DAY WEDNESDAY.
THE BEST FOCUS FOR SHOWERS AND STORMS WILL BE THIS AFTERNOON AND
EVENING AHEAD OF THE APPROACHING BOUNDARY...WITH THE BEST SUPPORT
AND LIFT OVER THE NORTHWESTERN PORTION OF THE CWA...CLOSER TO THE
BOUNDARY.
WIND PROFILES SUGGEST DECENT WINDS ALOFT THAT COULD WORK TO THE
GROUND AS STORMS MOVE NORTHEAST. AS MOST STORMS ARE EXPECTED OVER
SOUTHEAST GEORGIA...BEST CHANCE FOR ANY SEVERE THERE THIS AFTERNOON
AND EVENING. ALTHOUGH COULD NOT RULE OUT A FEW OVER NORTHEAST
FLORIDA AS WELL.
THE BETTER ENERGY PULLS NORTHEAST TONIGHT INTO WEDNESDAY...WITH THE
BOUNDARY SLOWING AND DISSIPATING OVER CWA. HAVE STAYED NEAR MAV MOS
NUMBERS THIS PERIOD FOR TEMPS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
FAIRLY WEAK FLOW AND AN UPPER TROUGH TO THE WEST SHOULD RESULT IN A
PERIOD OF MAINLY DIURNAL CONVECTION THROUGH FRIDAY.
AN UPPER TROUGH WILL SINK SOUTH TOWARD THE REGION INTO THE WEEKEND.
WHILE A SURFACE COOL FRONT IS EXPECTED TO SLIDE SOUTHEAST ACROSS THE
REGION LATE IN THE WEEKEND...THERE LOOKS TO BE LITTLE SUPPORT FOR
ORGANIZED CONVECTION WITH IT AT THIS TIME.
THE REGION WILL BE UNDER THIS TROUGH AXIS TO SOME EXTENT THROUGH
EARLY NEXT WEEK. IN THIS PATTERN...EXPECT PIECES OF ENERGY TO PIVOT
SOUTHEAST THROUGH IT WHICH WOULD PROVIDE SUPPORT FOR SHOWERS THROUGH
THE END OF THE PERIOD.
STAYED NEAR MEX MOS NUMBERS THIS PERIOD FOR TEMPS.
&&
.AVIATION...PREVAILING VFR CONDITIONS UNDER BROKEN MID LEVEL CIGS
ARE EXPECTED TODAY WITH PERIODS OF MVFR TO IFR DUE TO HEAVY
RAINFALL/LOW CIGS IN CONVECTION INCLUDING THUNDERSTORM ACTIVITY.
TONIGHT (TUE NIGHT) LOW CIGS IN THE MVFR TO POSSIBLE IFR RANGE MAY
DEVELOP DUE TO LINGERING LOW LEVEL MOISTURE AND SLOW MOVING FRONTAL
BOUNDARY.
&&
.MARINE...SCA FOR THE OFFSHORE LEGS WILL CONTINUE TODAY WITH SCEC
NEARSHORE. TONIGHT AROUND 3 AM...BUOY 41012 REPORTED SSE WINDS
19G23KTS AND 5 FT SEAS (2-3 FT SWELLS, 11 SECOND PERIODS). WINDS
WILL CONTINUE TO VEER TO THE SSW THROUGH THE DAY AS THE FRONTAL
BOUNDARY SAGS FARTHER SOUTH TOWARD THE ADJACENT WATERS. ELEVATED
WINDS ARE EXPECTED AGAIN TONIGHT...THEN WINDS WILL RELAX INTO WED AS
THE BOUNDARY LINGERS OVER THE WATERS. HIGH PRESSURE BRIDGES THE
FRONT ON THURSDAY WITH ONSHORE FLOW EXPECTED FRI-WEEKEND AROUND 10
KTS OR LESS.
RIP CURRENTS: MODERATE RISK OF RIPS TODAY AS OFFSHORE FLOW DEVELOPS
AND LINGERING EAST SWELLS INTO WED MAY CREATE ANOTHER DAY OF
MODERATE RISK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 86 67 86 65 / 80 40 20 20
SSI 86 73 83 71 / 70 60 30 30
JAX 87 71 86 68 / 80 60 30 30
SGJ 87 73 86 72 / 50 60 30 30
GNV 87 70 87 68 / 60 60 30 30
OCF 88 72 88 68 / 70 60 30 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
&&
STRUBLE/ENYEDIHazardous weather outlook, Sep 18, 2:20 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 AM EDT TUE SEP 18 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-190945-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
320 AM EDT TUE SEP 18 2012
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT PUSHING INTO THE REGION WILL TRIGGER SHOWERS ALONG
WITH A FEW STRONG THUNDERSTORMS TODAY. THE STRONGEST STORMS ARE
EXPECTED TO BE IN THE AFTERNOON AND EVENING HOURS. AN ISOLATED
SEVERE THUNDERSTORM WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE OUTER
WATERS THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
MAINLY DAYTIME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Sep 18, 5:19 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
619 AM EDT TUE SEP 18 2012
FLZ022-035-036-181100-
ALACHUA-COLUMBIA-GILCHRIST-
619 AM EDT TUE SEP 18 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...SOUTHWESTERN COLUMBIA AND GILCHRIST COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 700 AM EDT...
AT 619 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES WEST OF TRENTON...MOVING NORTHEAST AT
30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
TRENTON...BELL...HIGH SPRINGS AND FORT WHITE THROUGH 700 AM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2964 8296 2970 8296 2974 8294 2978 8295
2992 8283 2997 8276 2999 8277 3004 8272
2980 8247 2958 8278 2959 8295 2960 8297
2963 8298
TIME...MOT...LOC 1019Z 216DEG 28KT 2964 8289
ENYEDISpecial weather statement, Sep 18, 5:56 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
656 AM EDT TUE SEP 18 2012
FLZ022-030-035-036-181145-
ALACHUA-COLUMBIA-GILCHRIST-UNION-
656 AM EDT TUE SEP 18 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
ALACHUA...SOUTHERN COLUMBIA...EASTERN GILCHRIST AND SOUTHWESTERN
UNION COUNTIES FOR STRONG WINDS VALID UNTIL 745 AM EDT...
AT 656 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES WEST OF NEWBERRY...MOVING NORTHEAST AT
30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ARCHER...NEWBERRY...HIGH SPRINGS...ALACHUA AND OLENO STATE PARK
THROUGH 745 AM EDT. GUSTY WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2978 8284 3007 8247 2956 8234 2951 8256
2953 8257 2953 8265 2954 8266 2956 8266
2955 8276 2958 8279
TIME...MOT...LOC 1056Z 224DEG 26KT 2967 8270
ENYEDISpecial weather statement, Sep 18, 7:03 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
803 AM EDT TUE SEP 18 2012
FLZ031-036-181245-
ALACHUA-BRADFORD-
803 AM EDT TUE SEP 18 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
BRADFORD AND ALACHUA COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 845 AM EDT...
AT 803 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 7 MILES NORTHEAST OF ARCHER...MOVING NORTHEAST
AT 30 MPH. THIS THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ARCHER...
GAINESVILLE...NEWNANS LAKE...GAINESVILLE AIRPORT...BROOKER...ORANGE
HEIGHTS AND WALDO THROUGH 845 AM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2964 8260 2997 8229 2970 8205 2969 8205
2950 8252
TIME...MOT...LOC 1203Z 237DEG 27KT 2962 8244
TRABERTSpecial weather statement, Sep 18, 7:43 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
843 AM EDT TUE SEP 18 2012
FLZ031-032-036-181315-
ALACHUA-BRADFORD-CLAY-
843 AM EDT TUE SEP 18 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
CLAY...SOUTHEASTERN BRADFORD AND CENTRAL ALACHUA COUNTIES FOR STRONG
WINDS VALID UNTIL 915 AM EDT...
AT 842 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF WALDO...MOVING
NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
AROUND ORANGE HEIGHTS...NEWNANS LAKE...GAINESVILLE AIRPORT...WALDO...
KEYSTONE HEIGHTS...HAMPTON...STARKE AND KINGSLEY THROUGH 915 AM EDT.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3006 8200 2988 8183 2963 8224 2977 8237
TIME...MOT...LOC 1242Z 230DEG 27KT 2977 8219
SHASHY
Special weather statement, Sep 18, 7:44 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE JACKSONVILLE FL
844 AM EDT TUE SEP 18 2012
FLZ031-032-036-181315-
ALACHUA-BRADFORD-CLAY-
844 AM EDT TUE SEP 18 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
CLAY...SOUTHEASTERN BRADFORD AND CENTRAL ALACHUA COUNTIES FOR STRONG
WINDS VALID UNTIL 915 AM EDT...
AT 842 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF WALDO...MOVING
NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
AROUND ORANGE HEIGHTS...NEWNANS LAKE...GAINESVILLE AIRPORT...WALDO...
KEYSTONE HEIGHTS...HAMPTON...STARKE AND KINGSLEY THROUGH 915 AM EDT.
GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3006 8200 2988 8183 2963 8224 2977 8237
TIME...MOT...LOC 1242Z 230DEG 27KT 2977 8219
SHASHY
Special weather statement, Sep 18, 7:54 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
854 AM EDT TUE SEP 18 2012
FLZ020>022-035-GAZ162-163-181345-
CLINCH-COLUMBIA-ECHOLS-GILCHRIST-HAMILTON-SUWANNEE-
854 AM EDT TUE SEP 18 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
CLINCH...ECHOLS...NORTHWESTERN COLUMBIA...NORTHERN GILCHRIST...
HAMILTON AND SUWANNEE COUNTIES FOR STRONG WINDS AND FREQUENT
LIGHTNING VALID UNTIL 945 AM EDT...
AT 853 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 21 MILES WEST OF
MAYDAY TO 27 MILES SOUTHWEST OF LURAVILLE...MOVING EAST AT 40 MPH.
THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND BLUE
SPRINGS...SUWANNEE RIVER STATE PARK...DOWLING PARK...WEST
LAKE...SUWANNEE RIVER STATE PARK...NEWBURN... JENNINGS...
MAYDAY...NEWBURN AND LURAVILLE THROUGH 945 AM EDT. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3063 8314 3079 8314 3086 8309 3086 8302
3088 8298 3090 8297 3089 8260 2984 8287
2984 8290 2988 8288 2989 8292 2995 8293
3008 8308 3011 8323 3026 8326 3041 8318
3042 8323 3047 8325 3063 8328
TIME...MOT...LOC 1253Z 272DEG 36KT 3082 8330 2994 8351
SHASHYThunderstorm Wind, Hamilton
- When
- September 18, 8:20 AM EST
- Where
- Hamilton County, 4.76 mi W of West Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.480, -83.210
Trees were blown down near Southwest 28th Lane. The time of damage was based on radar.
Thunderstorm Wind, Gilchrist
- When
- September 18, 9:35 AM EST
- Where
- Gilchrist County, 6.04 mi E of Tyler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.660, -82.670
Trees were blown down about a mile north of State Road 26 and County Road 337. The time of the event was based on radar.
Heavy Rain, Alachua
- When
- September 18, 11:25 AM EST
- Where
- Alachua County, 0.92 mi NW of Micanopy
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.510, -82.290
County 911 dispatch reported 3-4 inches of standing water near U.S. Highway 441 and County Road 234.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Massachusetts, September 18, 2012$264,000 · 56 kt wind · 21 events
- Strong Wind in New Jersey, September 18, 20121 injured · $165,000 · 21 events
- Strong Wind in New Jersey, September 18, 2012$400,000 · 4 events
- Flash Flooding and Damaging Winds in New York, September 18, 2012$96,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 18, 20124 injured · 52 kt wind · 20 events
- Flood and Damaging Winds in Connecticut, September 18, 2012$70,000 · 50 kt wind · 11 events
- Flash Flooding and Damaging Winds in New York, September 18, 201250 kt wind · 44 events
- Damaging Winds in Virginia, September 18, 2012$16,000 · 53 kt wind · 28 events
- Strong Wind in Pennsylvania, September 18, 2012$30,000 · 9 events
- Strong Wind in Connecticut, September 18, 2012$40,000 · 2 events
- Strong Wind in New York, September 18, 2012$40,000 · 2 events
- Damaging Winds in Maryland, September 18, 2012$13,000 · 50 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405732, 405734, 405736.